Tuesday, February 2, 2010

The slippery slope

When I was pregnant for the first time, Ian and I attended childbirth education classes. The woman who led the class was natural childbirth proponent and warned us that if you opt for the epidural to relieve the pain, well, one thing leads to another and chances are you end up having an episiotomy and who knows what other horrible thing may befall you. She was perfectly right, of course, but then I was the one who got tired out after a ten month pregnancy followed by twenty-four hours of labor. So, I had the epidural, and of course an episiotomy.

I think I got off rather lucky and was determined the next time to ask for the epidural as soon as I checked in to the hospital. Maybe I could have done it unmedicated, but I never gave it a chance. The third time, I barely had time to climb onto the delivery table when Taylor arrived. No time for an epidural.

Many medical interventions take us by surprise and there is no dress rehearsal. Getting a psychiatric diagnosis is one of those unplanned interventions.

If your relative ends up in the emergency room of the hospital, or taken to a doctor's office for the first time, what you will be told is that he or she needs to be on medications. If you go that route, here is what they won't tell you, but this is what it looks like. One thing does lead to another.

1. Your relative will become fat.
2. Being fat makes it difficult to exercise.
3. Dieting doesn't help.
4. Food and clothing bills will skyrocket.
5. Your relative won't be able to engage in even occasional social drinking while on medications.
6. Some drugs require laboratory tests on a regular basis to make sure they are not killing the person.
7. Don't expect to go on the drugs and be back at school or work anytime soon.
8. The drugs don't work well enough to make you symptom free.
9. Once you are on medications, doctors are very reluctant to take you off them.
10. You, the parent, are no longer in charge. You are now in bed with unrelated people who want to exercise their opinion about the best way forward for your relative. Some may call it interference.
11. You and your spouse may disagree about the medications.

Choosing not to go on medications is not that simple. Finding someone to walk you through your psychosis unmedicated is easier said than done. (See my previous post on finding a therapist.) The family is poorly trained for this role. If you live in a large city, there are organizations that can help and there is greater access to psychiatrists, but very few will do the R.D. Laing thing for you. I recently corresponded with a Soteria type place in the country where I live, to find out if they would take my son should he have another psychotic episode. Yes, as long as he speaks the local language, they said. Well, he doesn't, so we can cross this option off our list.

Many people assume that if you aren't on medications, it's just a matter of time before you become well if you take your vitamins, eat properly and that behavior that is observed on medications will not be there when off them. Not true. You still have the problems that were there in the first place, and they often look physical, not just mental. Chances are your relative will not be able to exercise even when no longer taking drugs. He or she may lose so much weight through not being focused on food that an emergency intervention will be needed. He or she may not be able to do much of anything for several years, even if not on medication.

Taking a holistic approach doesn't have to mean a no drug at any cost approach. If you sign up anyway for the medications, it is holistically prudent to keep in mind that medication should be temporary, low dose, and singular. Two meds are not better than one. Medications are not a substitute for intensive psychotherapy. Trying to get this message across to the psychiatrist will occupy you for the foreseeable future.

1 comment:

  1. I agree with the anatomical effects of medication as you have them listed.

    I, however, did not observe the propensity for rapid weight loss or an unwillingness to exercise for a prolonged period. In fact the observation was quite the opposite. There was a period of a couple of months of low motivation/ depression that may have had as much to do with withdrawl symptoms associated with tapering the medication off and eliminating it as it had to do with anxiety about facing the future.


I am no longer approving comments. All I ask is that you be respectful of others and refrain from using profanity.